Alert archive / New Jersey / Areal Flood Warnings in 2018
Areal Flood Warning 31, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at May 28, 2018, 9:59 AM EDT for Middlesex County, New Jersey. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 9:59 AM EDT (13:59 UTC)
- Expired
- May 29, 2018, 4:26 AM EDT
- In force
- 18 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
County Middlesex County, NJ
The radar
The Philadelphia radar (KDIX), 46 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 437 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899 WGUS41 KPHI 281359 FLWPHI BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Mount Holly NJ 959 AM EDT MON MAY 28 2018 NJC023-290200- /O.NEW.KPHI.FA.W.0031.180528T1359Z-180529T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Middlesex NJ- 959 AM EDT MON MAY 28 2018 The National Weather Service in Mount Holly NJ has issued a * Flood Warning for... South central Middlesex County in northern New Jersey... * Until 1000 PM EDT Monday. At 951 AM EDT, flooding continues along the Manalapan Brook in Middlesex County. The gage at Spotswood has crested, but is falling very slowly. The level around 10 AM was 19.4 deet with flood stage being around 19 feet. It may take the rest of today and tonight to go back below flood stage. Some locations that could experience flooding include... Old Bridge, East Brunswick, Jamesburg, Whittingham, South River, Spotswood and Helmetta. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Warning means that flooding is imminent or occurring. All interested parties should take necessary precautions immediately. && LAT...LON 4035 7434 4029 7441 4035 7447 4047 7437 $$ PO
3 follow-up statements
704 WGUS81 KPHI 281732 FLSPHI Flood Statement National Weather Service Mount Holly NJ 132 PM EDT MON MAY 28 2018 NJC023-290200- /O.CON.KPHI.FA.W.0031.000000T0000Z-180529T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Middlesex NJ- 132 PM EDT MON MAY 28 2018 ...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY FOR SOUTH CENTRAL MIDDLESEX COUNTY... At 115 PM EDT, flooding continued along the Manalapan Brook and some of its tributaries. The level of the brook at Spotswood has crested and it will continue to fall very slowly. The level of the brook at Spotswood was 19.43 feet at 115 PM. Flood stage at that location is 19 feet. Manalapan Brook is forecast to return within its banks tonight. Some locations that could experience flooding include... Old Bridge, East Brunswick, Jamesburg, Whittingham, South River, Spotswood and Helmetta. PRECAUTIONARY/PREPAREDNESS ACTIONS... This Flood Warning means that flooding is occurring. Do not drive through flood waters. && LAT...LON 4035 7434 4029 7441 4035 7447 4047 7437 $$ Iovino
444 WGUS41 KPHI 290112 FLWPHI BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Mount Holly NJ 912 PM EDT MON MAY 28 2018 NJC023-291100- /O.EXT.KPHI.FA.W.0031.000000T0000Z-180529T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Middlesex NJ- 912 PM EDT MON MAY 28 2018 The National Weather Service in Mount Holly NJ has extended the * Flood Warning for... South central Middlesex County in northern New Jersey... * Until 700 AM EDT Tuesday. * At 900 PM EDT, minor flooding continued along the Manalapan Brook and some of its tributaries. The level of the brook at Spotswood has crested and it will continue to fall very slowly. The level of the brook at Spotswood was 19.16 feet at 900 PM. Flood stage at that location is 19 feet. Manalapan Brook is forecast to return within its banks early on Tuesday. * Some locations that could experience flooding include... Old Bridge, East Brunswick, Jamesburg, Whittingham, South River, Spotswood and Helmetta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4035 7434 4029 7441 4035 7447 4047 7437 $$ Iovino
665 WGUS81 KPHI 290826 FLSPHI Flood Statement National Weather Service Mount Holly NJ 426 AM EDT TUE MAY 29 2018 NJC023-290835- /O.CAN.KPHI.FA.W.0031.000000T0000Z-180529T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Middlesex NJ- 426 AM EDT TUE MAY 29 2018 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL MIDDLESEX COUNTY... Flood waters have receded, and are no longer expected to pose a threat to life or property. Please continue to heed any road closures. LAT...LON 4035 7434 4029 7441 4035 7447 4047 7437 $$ SFJ
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at May 28, 9:29 AM EDT, 30 minutes earlier.
Area forecast discussion, May 28, 9:29 AM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 929 AM EDT Mon May 28 2018 .SYNOPSIS... High pressure will remain over the Mid-Atlantic region through tonight. A backdoor cold front slowly approaches from the Northeast region on Tuesday before high pressure building in from Canada allows the front to surge southwestward through the region Tuesday night into Wednesday morning. High pressure off the east coast will build southward during the second half of the week while the remnants of what is currently Subtropical Storm Alberto lift north toward the Great Lakes. This system may drift southward and affect the region next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 930 am update: Made no changes with this update, but if trends continue, will need to cool hourly and perhaps max temperatures a couple degrees owing to the stubborn cloud cover still present at this time. Based on current cloud bases compared to those advertised in model soundings this morning, suspect short-term models are a little too optimistic in eroding the clouds today. For the 630 AM update, scaled back on the patchy fog mention as low clouds are dominating overall. Just a few lingering showers so far in far southern Delaware, therefore trimmed back the PoPs some. Some drizzle still possible in spots. Otherwise, just touched up the temperature, dew point and wind grids based on the latest observations. An upper-level trough across the Northeast is forecast to retreat some through today. This will result in some height rises from the southwest. Meanwhile at the surface, high pressure wedged down into the northern Mid-Atlantic is forecast to gradually weaken and shift eastward some as the trough lifts out a bit. A shallow marine layer remains entrenched across our area, resulting in a wealth of low clouds and patchy fog. As the surface high gradually weakens and therefore allowing the wedge of shallow cool air to weaken, low clouds should lift some especially west of the fall line where a bit more entrainment of drier air and subsidence works in. The forecast soundings overall suggest the layer of low clouds is fairly shallow, therefore enough heating from above should work on this enough to hopefully allow for some breaks of sunshine to develop especially this afternoon. The challenge is when the low clouds lift and develop breaks. There is a low-level inversion present though due to some warming being maintained just above the lingering marine layer, however a frontal zone to our south and west is forecast to start working northeastward as a warm front by late in the day. We should remain on the cooler side of this front though, and how warm it gets will depend on just how much sunshine is able to develop. For now, leaned closer to the cooler guidance although the surface winds should begin shifting to a more south or southwest direction this afternoon. The warmest temperatures are forecast for portions of eastern Pennsylvania and northern New Jersey. Some additional showers are possible mainly across the far southern areas through the early afternoon as the aforementioned boundary is nearby. The bulk of any renewed convection though looks to reside farther to our south, therefore kept PoPs on the lower side. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/... As an upper-level trough slides across the Canadian Maritimes tonight, surface low pressure will accompany it. A trailing weak cold front is forecast to approach our area toward daybreak from the north, with high pressure centered near Hudson Bay Canada building east-southeastward. There is some low-level warm air advection in advance of this weak cold front, however weak flow will allow for a lack of mixing. The forecast soundings show a low-level inversion remaining in place or even strengthening, and with low-level moisture pooling beneath it there looks to be low clouds either redeveloping or expanding. The moisture may manifest itself into fog especially if the stratus does not develop/expand, and the fog could become locally dense especially in the coastal plain and also the higher elevations as surface dew points rise some. As of now, we are not anticipating widespread dense fog. Our region should be dry tonight, outside of perhaps a little drizzle in the presence of low clouds and fog. Some showers should accompany the cold front to our northwest, however these should generally dissipate before reaching our area. Low temperatures are mostly a multi-model blend with continuity. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Tuesday... A backdoor cold front will pass through New England on Tuesday. The southern tail of this front will move into the northern Mid-Atlantic region during the afternoon, but will be rather diffuse by the time it reaches over eastern PA and NJ. Low-level convergence to focus convection along the boundary appears to be rather questionable. Even with strong daytime heating and modest instability during peak heating, it may be difficult to overcome a capping inversion near 800 mb in place without a better defined source of lift. Accordingly, chances for storms were capped at 20 percent and confined to the higher terrain N/W of the Fall Line. Tuesday will be the warmest day this week with highs in the mid and upper 80s. Some locations in E PA and interior NJ may reach 90F while the NJ and DE beaches will continue to be 10-15 degrees cooler than inland locations. Tuesday night...High pressure builds southward into New England. This will cause the backdoor cold front to surge to the south- southwest across the region. A few showers may develop during the night as low-level convergence enhances along the boundary but less instability and deep-layer moisture than yesterday, do not anticipate a heavy rainfall/flash flooding event like we say with yesterday's backdoor fropa. Wednesday...High pressure builds southward into the Gulf of Maine. The forecast for Wednesday has trended drier with the high center shifting closer to our region, helping to keep the deep tropical moisture and precip associated from what will be the remnants of Subtropical Storm Alberto south and southwest of our region. It's still a bit too close of a call to rule out isolated showers or sprinkles across the southern/western fringe of our CWA Wednesday afternoon and night. Easterly flow around the high will allow the marine layer to advect inland, resulting in cloudy and cool conditions (highs in the 60s toward the coast and 70s inland) for most of the region. Thursday through Sunday...A potentially very unsettled, wet pattern evolves late in the week as the remnants of Subtropical Storm Alberto and an upstream mid-latitude trough merge in vicinity of the Great Lakes. Models then show this system evolving into a cutoff low in association with the development of an omega-like blocking pattern farther upstream. This could allow the low to drift southward across the eastern U.S., prolonging unsettled weather into next weekend. Hydro concerns could be renewed but the extent of the heavy rain and flood risk will depend on how the pattern evolves, including the track of the low. All of this is highly uncertain at this point due to the poor agreement evident among the global models and due to the low predictability skill in these types of complex patterns. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...IFR to low-end MVFR ceilings (~500-1000 feet) gradually improve to MVFR later this morning and afternoon. The ceilings should improve to VFR or marginal VFR, near and north/west of PHL and especially at ABE and RDG. Local MVFR visibility early this morning due to fog. The timing of the improvements though is of lower confidence. East-northeast winds 4-8 knots becoming light and variable through midday, then turning light southerly this afternoon. Tonight...Ceilings lower to IFR, possibly locally LIFR, due to low clouds once again. It is possible though that mostly fog develops instead of widespread stratus. MVFR/IFR visibilities should develop mainly after 04z due to fog, and this may be more pronounced at MIV and ACY where LIFR visibility is possible toward daybreak. Light and variable winds, or light southerly. Low confidence. Outlook... Tuesday...Lingering MVFR CIGs at the beginning of the day should improve from N to S during the morning. Generally VFR for the afternoon but there is potential for isolated showers/storms and brief/localized restrictions during the afternoon at ABE and RDG. Light/variable winds may acquire a S-SE direction by afternoon. Tuesday night and Wednesday...Low clouds are favored to develop from NE to SW across the region behind a backdoor cold front late Tuesday night into Wednesday morning. CIGs will most likely be in MVFR range but there is some potential for IFR CIGs. Overall, forecast confidence is low. E winds 5-15 kt expected behind the front. Wednesday night through Friday...Sub-VFR with showers possible. A slight chance of thunderstorms Thursday and Friday. SE winds 5-10 kt through Thursday, becoming SW Friday. && .MARINE... A northeasterly wind is expected to diminish some more through the morning, then become east-southeast to south-southeast during the afternoon hours and continue tonight. Areas of fog are expected to develop tonight, and this may become dense. Otherwise, the conditions are anticipated to be below Small Craft Advisory criteria through tonight. Outlook... Tuesday through Friday...Winds and seas generally below SCA levels. However, a medium-period easterly swell is forecast to build toward the coast midweek and could allow seas to briefly reach 5 ft late Wednesday and/or early Thursday. Rip Currents... For today into this evening, a lingering northeast wind this morning is forecast to become more southerly this afternoon. The wind speeds are anticipated to be on the lighter side, however elevated seas at least this morning combined with the full moon tomorrow should result in a moderate risk for the development of dangerous rip currents along the Monmouth and Ocean County beaches. For the rest of the New Jersey and Delaware coasts, a low risk for the development of dangerous rip currents is forecast. && .EQUIPMENT... The Sandy Hook NOS tide gauge (SDHN4) remains out of service. CORMS is addressing the problem. There is currently no estimated time for a return to service. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Klein Near Term...CMS/Gorse Short Term...Gorse Long Term...Klein Aviation...Gorse/Klein Marine...Gorse/Klein Equipment...Staff
Hazardous weather outlook, May 28, 3:59 AM EDT, 6 hours before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 359 AM EDT Mon May 28 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>025-027- PAZ054-055-060>062-070-071-101>106-290800- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Southeastern Burlington- Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 359 AM EDT Mon May 28 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-026-290800- Eastern Monmouth-Coastal Ocean- 359 AM EDT Mon May 28 2018 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. There is a moderate risk for the development of dangerous rip currents today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-290800- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 359 AM EDT Mon May 28 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:59 PM EDT | Areal Flood Warning | PHI | Middlesex | 12 hr |
Nearby
Areal Flood Warnings in New Jersey, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.